Format

Send to

Choose Destination
Dermatol Surg. 2005 Jul;31(7 Pt 2):819-26; discussion 826.

Dietary supplements: altered coagulation and effects on bruising.

Author information

1
Department of Dermatology, Arkansas Cancer Research Center, University of Arkansas for Medical Sciences, Little Rock, AR, USA. sdinehart@pol.net

Abstract

BACKGROUND:

Patient use of dietary supplements that alter coagulation or have an effect on bruising is becoming increasingly common.

OBJECTIVE:

To identify and describe dietary supplements that alter coagulation or are reported to alter bruising during and after surgical procedures.

METHODS:

The MEDLINE, Cochrane Collaboration, and International Bibliographic Information on Dietary Supplements databases were searched for articles using the search words "bruising," "bleeding," "coagulation," "hemostasis," "herbal medicine," "alternative medicine," and "dietary supplement." Additional sources were obtained from manual searches of recent journal articles.

RESULTS:

In vivo and in vitro evidence supports the notion that many dietary supplements alter coagulation. Limited evidence is available to support anecdotal claims of diminished postoperative bruising after the use of dietary supplements.

CONCLUSION:

Surgeons should be aware that many of their patients are taking dietary supplements that may alter coagulation. Because most patients will not readily volunteer this information, specific steps should be taken to obtain it prior to more extensive surgical procedures.

PMID:
16029673
DOI:
10.1111/j.1524-4725.2005.31726
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center